One of the most common toxicities in dogs and cats is ethylene glycol (EG) toxicity. Most intoxication is associated with ingestion of radiator antifreeze which is usually 95% EG. The widespread availability of antifreeze, its sweet taste, and small minimum lethal dose contribute to the frequency of this intoxication. Acetaminophen exerts its toxic effects via the production of toxic metabolites, especially N-acetyl-P-benzoquinoneimine. This drug is absolutely contraindicated in the cat. The cat lacks sufficient glucuronyl transferase to adequately metabolize and excrete acetaminophen.
A 2-year-old female domestic cat was referred to a private veterinary clinic in Tehran because of its abnormal signs, such as anorexia, vomiting, diarrhea, exophthalmos, etc. Clinical and laboratory examinations revealed hypothermia (36.7°C), dyspnea, miosis, severe depression, low RBC count and PCV, and bone marrow smear showed regenerative anemia due to intravascular hemolysis. Pathological findings were renal tubular epithelial necrosis with calcium oxalate crystals in the tubular lumina which are the characteristic findings of EG intoxication. Also, the animal had a history of consuming antifreeze. In that situation the owner had erroneously treated his cat with acetaminophen 325 mg, himself (3 tablets for 2 days).
Treatment by serum therapy and supporting therapeutic medicine could save her from death, but renal failure pushed her to dialysis process. Its owner could not follow all process and let her to sleep.